MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1000 MED-EL CONCERT
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Device Overstimulation of Tissue (1991); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2021
Type of Reportable Event Malfunction
Event or Problem Description
The user presented sudden deafness in the left ear in 2020.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field, the recipient never had satisfactory benefit with the device.According to the clinic report, the recipient experienced sudden sensorineural hearing loss (ssnhl) and tinnitus prior to cochlear implantation.Further, diagnostic images indicate a possible slight electrode migration, which might have been facilitated by the reported postoperative, device unrelated otitis with effusion.However, the number of channels available for stimulation should be sufficient to provide good sound discrimination and in situ measurements are indicative of a functional device.Therefore, the reported hearing difficulties might be explained by a combination of factors, in the presence of a functional device, including partial migration, coexistence of pre-existing tinnitus, and the reported unrealistic expectations combined with inconsistent device use.The device remains implanted and no information on possible further steps has been received.
 
Event or Problem Description
The user presented sudden deafness associated with tinnitus in the left ear in 2020.Since the activation, the user only hears noise with the audio processor and cannot use it and therefore, she did not use the audio processor continuously since activation.The user perceives tinnitus with and without the audio processor.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received from the field, the recipient never had satisfactory benefit with the device.According to the clinic report, the recipient experienced sudden sensorineural hearing loss (ssnhl) and tinnitus prior to cochlear implantation.Further, diagnostic images indicate a possible slight electrode migration, which might have been facilitated by the reported postoperative, device unrelated otitis with effusion.However, the number of channels available for stimulation should be sufficient to provide good sound discrimination and in situ measurements are indicative of a functional device.Therefore, the reported hearing difficulties might be explained by a combination of factors, in the presence of a functional device, including partial migration, coexistence of pre-existing tinnitus, and the reported unrealistic expectations combined with inconsistent device use.This is a final report.
 
Event or Problem Description
Since the activation, the user only heard noise with the audio processor and could not use it and therefore, she did not use the audio processor continuously since activation.Reportedly, the user may had unrealistic expectations.The user has been explanted of the device.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key15362130
Report Number9710014-2022-00648
Device Sequence Number20334196
Product Code MCM
UDI-Device Identifier09008737062729
UDI-Public(01)09008737062729
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/05/2023
Device Model NumberMI1000 MED-EL CONCERT
Device Catalogue Number07672
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2022
Supplement Date Received by Manufacturer08/26/2022
08/26/2022
Initial Report FDA Received Date09/06/2022
Supplement Report FDA Received Date10/12/2022
02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexFemale